Alert archive / Pennsylvania / Flash Flood Warnings in 1995

Flash Flood Warning 34, NWS State College, PA

June 30, 1995Cumberland County, Perry County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 30, 1995, 6:28 PM EDT for Cumberland County, Perry County, Pennsylvania. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 30, 1995, 6:28 PM EDT (22:28 UTC)
Expired
Jun 30, 1995, 9:30 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

Counties Cumberland County, PA, Perry County, PA

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 1995-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 1995-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCTP 302228
FFWCTP
PAC041-099-010130-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
628 PM EDT FRI JUN 30 1995
 
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  930 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...S...
 
IN  PENNSYLVANIA
 
   ...NORTHERN CUMBERLAND COUNTY...SOUTHWESTERN PERRY COUNTY
 
AT 625 PM STATE COLLEGE DOPPLER RADAR SHOWED A SLOW MOVING THUNDERSTORM
BETWEEN NEWBURG IN CUMBERLAND COUNTY AND NEW GEMANTOWN IN PERRY COUNTY.
RADAR ESTIMATES 2.6 INCHES OF RAIN IN THE LAST HOUR IN THIS AREA. THE
THUNDERSTORM WILL CONTINUE TO MOVE ONLY SLOWLY NORTH AND WILL CAUSE
LOCALIZED FLOODING PROBLEMS.
 
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT.  MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS
THE ROADWAY.  NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT.  TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
LA CORTE
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 9:35 AM EDT, 8 hours 53 minutes earlier.

Area forecast discussion, Jun 30, 9:35 AM EDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
935 AM EDT FRI JUN 30 1995

BREAKS IN THE OVERCAST SHOWING UP ON THE FIRST VISUALS OF THE DAY
LEND PROMISE TO POSSIBILITY OF SVR WX. WIND FIELDS ARE WEAK BUT
INSTABILITY AND HUMIDITY ARE PROGGED TO BE FORMIDABLE. LI TO -4 OR
SO BETWEEN 18 AND 00Z WITH SURFACE BASED CROSS TOTALS IN THE 30
RANGE. K INDICES POINT TO SCATTERED TO NUMEROUS TRW. LOW LEVEL WIND
AND MOISTURE CONVERGENCE WILL BE ADEQUATE UNDER WEAK UPPER
DIVERGENCE. LIMITING FACTOR WILL BE AMOUNT OF SUNSHINE THAT WE CAN
MANAGE TO BREAK OUT. SATELLITE SUGGESTS THAT SUNSHINE WILL BE AT
LEAST PARTIAL AND LIKELY TO BE SIGNIFICANT. IT IS ALREADY BRIGHTER
OUT THE WINDOW TODAY THAN IT HAS BEEN FOR SEVERAL DAYS. BOTH NGM
AND AVN PROG AN UPPER VORT MAX THROUGH THE AREA DURING THE PM.
SEVERE THUNDER CHECKLIST IS 13 FOR 20 WITH MOST NO'S HAVING TO DO
WITH WEAK WINDS.

MODIFIED PIT 12Z SOUNDING YIELDS A -6 LI WITH K NEAR 40 SO AT LEAST
GARDEN VARIETY THUNDER SEEMS LIKELY OVER THE AREA. NOTICED ZONES
006-012-018-019 WERE THE ONLY ONES NOT MENTIONING THUNDER IN FIRST
PERIOD. LOOKED LIKE POSSIBLE OVERSIGHT...BUT WOULD WORD PM THUNDER
EVERYWHERE WITH SOME POSSIBLE SEVERE.

LONGER RANGE EVENTS TO BE STUDIED IN PM RELEASE. LOOKS LIKE SIG
FROPA LATER TOM WITH SOME DRYING FINALLY ON TAP FOR LATER IN
WEEKEND.

LA CORTE

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 1:13 PM EDTFlash Flood WarningCTPSomerset2 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.